Your browser is no longer supported

For the best possible experience using our website we recommend you upgrade to a newer version or another browser.

Your browser appears to have cookies disabled. For the best experience of this website, please enable cookies in your browser

We'll assume we have your consent to use cookies, for example so you won't need to log in each time you visit our site.
Learn more

Tamoxifen cancer drug management needed

  • Comment
Nurses need to encourage more breast cancer patients receiving tamoxifen to complete their full five-year course of treatment, warn Scottish researchers.

Tamoxifen is the most commonly prescribed adjuvant therapy for breast cancer and the only such treatment licensed in the UK for pre-menopausal women. Evidence shows one tablet a day for five years can significantly improve survival rates.

But researchers – who studied more than 2,000 women taking tamoxifen – found over half of subjects failed to finish the five-year course. A third stopped taking the drug within three and a half years, and one in 10 stopped within the first year.

Around 20% of the women also admitted they had regularly forgotten to take a tablet every day, the researchers said online in the British Journal of Cancer.

Study author Alastair Thompson, professor of surgical oncology at Ninewells Hospital, Dundee, said: ‘This study paints a worrying picture. Tamoxifen is prescribed for five years to offer the best chance of surviving breast cancer, and not taking the tablets means that many women could be disadvantaged.’

Victoria Harmer, a breast cancer clinical nurse specialist at St Mary’s Hospital in Paddington, London, cited a number of possible reasons why so many patients failed to finish a five-year course.

‘Tamoxifen is an extremely good and very sophisticated treatment for breast cancer but, because it is only a tablet, patients may place less importance on it than they would on chemotherapy,’ she said.

‘There are also the psychological implications of the side-effects – such as weight gain, hot flushes and night sweats – which can have a significant impact on a patient’s body image.

‘It is important nurses give advice on coping with these vasomotor side-effects and involve women in discussions about their treatment which could impact on their quality of life for a substantial length of time,’ Ms Harmer added.

What advice do you give to patients taking tamoxifen? Join the debate on the NT forums

  • Comment

Have your say

You must sign in to make a comment

Please remember that the submission of any material is governed by our Terms and Conditions and by submitting material you confirm your agreement to these Terms and Conditions. Links may be included in your comments but HTML is not permitted.